Alert archive / Missouri / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS Springfield, MO

January 17, 1999Douglas County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jan 17, 1999, 1:33 PM CST for Douglas County, Ozark County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 1999, 1:33 PM CST (19:33 UTC)
Expired
Jan 17, 1999, 2:25 PM CST
In force
52 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Douglas County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 96 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 350 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
350 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KSGF 171935 RRA
SVRSGF
MOC067-153-172025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
133 PM CST SUN JAN 17 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI
  EASTERN OZARK COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 225 PM CST

* AT 130 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING LARGE HAIL THE SIZE OF QUARTERS.  THIS STORM WAS
  LOCATED BETWEEN BRIXEY AND DORA OR 20 MILES NORTHEAST OF
  GAINESVILLE AND WAS MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EASTERN DOUGLAS COUNTY THROUGH 200 PM
  DORA AND TWIN BRIDGES BY 150 PM

  ONE AND ONE HALF INCH HAIL WAS REPORTED AT BRIXEY AT 129 PM

IN ADDITION TO LARGE HAIL...THESE STORMS ARE PRODUCING TORRENTIAL
RAINFALL.  FLASH FLOODING MAY OCCUR WITH LITTLE OR NO ADVANCED NOTICE.
SEEK SHELTER NOW...AWAY FROM FLOOD PRONE AREAS.

&

TAGGART/SUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 12:17 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jan 17, 12:17 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 PM CST SUN JAN 17 1999

UPDATED FOR TEMPS AND PRECIP TRENDS.

JUST SENT UPDATED SET OF ZNS. HAD TO BUMP TEMPS UP ACRS ERN ZNS.
ALSO INTRODUCED SOME THUNDER OVR SRN ZNS. LATEST LIGHTNING AND 88D
DATA INDCG THUNDERSTORMS DVLPG ALONG THE AR/MO BORDER. ACTIVITY
ASSOCD WITH UPR SYS APCHG THE AREA FM OKLAHOMA. ALSO RAISED POPS IN
OTHER AREAS AS WELL BASED ON RADAR TRENDS.

RICKARD

In the hours before

Special weather statement, Jan 17, 1:00 PM CST, 33 minutes before
STLWRKHWO NOT FOUND
Special weather statement, Jan 17, 1:00 PM CST, 33 minutes before
STLWRKHWO NOT FOUND

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 12:50 PM CSTSevere Thunderstorm WarningSGFOzark45 min
Jan 17, 1:52 PM CSTSevere Thunderstorm WarningSGFHowell48 min
Jan 17, 2:31 PM CSTSevere Thunderstorm WarningSGFOregon, Shannon49 min
Jan 17, 3:18 PM CSTSevere Thunderstorm WarningSGFOregon17 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.